Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


fatigue, increased heart rate, psychedelic dreams
Feb 14, 2000

Hello Doctors. I'm a 27 year old male in good physical condition. I've been taking Sustiva, Videx, and Zerit for about 24 weeks and added Hydroxyurea about 10 weeks ago. This combo is working as my Viral Load is finally undetectable. However, I continue to have WILD dreams (not bad, just vivid). I don't find this to be a problem, but over the past month I've been experiencing more and more episodes of shortness of breath accompanied by a rapid and pounding heart beat, particularly in the evening (80 to 90, whereas it used to be under 60). I'm sleeping poorly during the night and finding it difficult to get up in the mornings, almost stuck between being asleep and awake. Most mornings I feel in a stupor and somewhat confused until quite late. I suspect that the Sustiva is interfering with the quality of my sleep and that this might be leading to my fatigue and rapid resting heart rate. Does this seem like a reasonable explanation for what I'm experiencing? Can you suggest anything that might help? I find that moderate exercise actually feels good (a 10 minute jog for example), but I get tired quickly and when it's over I'm so wiped out it's like I was hit by a truck and I feel nauseated and terribly thirsty. My doctor tested my testosterone levels (normal) and suggested I get more sleep, but that doesn't seem to be helping. Thank you very much for any suggestions.

Response from Dr. Henry

Assuming that you did not have those problems prior to your current effective HIV regimen then the answer probably lies in the drugs you are now taking. The most likely drug, the Sustiva, is a key component of your regimen. I sometimes try a trial of low dose haldol, or Ativan, or trazadone in this situation. The intention is to help you sleep better while your brain/body adjusts to the Sustiva. If that doesn't work and the difficulty persists, you might consider switching to another drug in the class (assuming you have never virologically failed a regimen containing that class (NNRTIs) before). You could try nevirapine or delavirdine in that case or even abacavir (after a careful review of your prior treatment history and drug intolerances). KH



Previous
what about naltrexon
Next
buspar

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement